Michigan, 2023Hail and Damaging Winds in Michigan, June 29, 2023
June 29, 2023 · NWS GRR · 8 events in 5 counties and zones
There were numerous reports of wind damage as a result of severe storms that moved through the area. There were also isolated reports of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of wind damage as a result of severe storms that moved through the area. There were also isolated reports of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 29, 2:00 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 PM EDT Thu Jun 29 2023
LATEST UPDATE...
Short Term/Long Term/Marine
.SHORT TERM...(This evening through Friday night)
Issued at 300 PM EDT Thu Jun 29 2023
Shower and thunderstorm chances, along with the persistent smoke,
remain the primary forecast challenges.
As expected, temperatures warming through the 80s along with dew
points inching up through the 60s /to low 70s in some areas/ has
resulted in MLCAPES in excess of 1.5k J/kg. In spite of modest
instability, an overall weakly forced environment continues to
result in uncertainty with respect to storm location/coverage.
Very weak front over Wisconsin has made little progress today,
and won't pass through the region until Friday. Aloft, quasi-
neutral flow is in place, with one embedded ripple currently
crossing far northern Michigan as another /MCV/ exiting IA and
takeing aim on the lower Great Lakes. Expect scattered storms to
develop next few hours over parts of Lake Michigan and western
Lower Michigan and then push eastnortheastward. Given instability
and respectable 500 mb flow aloft, marginally severe wind and hail
will be possible with these storms through the evening.
By Friday, aforementioned weak front will move across Michigan.
It's really more of a modest wind shift than a cold front. In
fact, highs on Friday will reach the upper 80s. Still a small
risk for scattered covection Friday in presence of continued
warmth/moisture and weak boundary, but coverage should remain
small and be limited to far eastern and southern parts of forecast
area. Lows Friday Night will fall into the 60s, and a small risk
for showers/storms will persist mainly along and south of I-94.
.LONG TERM...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jun 29 2023
A progressive, quasi-zonal flow regime will continue this period
with the best chances for rain coming on Sunday over the southern
forecast area and by late next week across all of the forecast
area.
A baroclinic zone across the Ohio Valley will persist into the
weekend and focus more convection in the form of clusters of storms
and possibly more of the progressive derechos that are currently
ongoing there. Most of this will remain south of Lower Michigan but
the rain and storms could expand north on Sunday as an upper low or
shortwave trough with weak sfc reflection tracks across or just
south of the forecast area.
Weak surface and upper ridging builds in for early next week with
only slight chance POPs, but moisture pooling in front of an
advancing cold front/seasonably strong shortwave trough on Thursday
will set the stage for what could be widespread rains and convection
lasting from Thursday into Friday. Precipitable water values progged
to be above 1.8 inches by that time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 141 PM EDT Thu Jun 29 2023
Still anticipate scattered thunderstorms to develop this
afternoon across West Michigan. Though we continue to
destabilize, the lack of low level focus/boundaries is making
timing and location of convection a bit uncertain. In general,
expect scattered storm development after 20-21Z. Gusty winds and
hail may accompany any of these storms.
Storms should abate by 04Z, and the weak synoptic pressure
gradient will cause the current SSW 10-15 kt winds to be become
light and variable. Smoke continues in most areas, with borderline
IFR/MVFR visibiltiies being reported. Both fog and smoke will be
possible overnight, before visibilities finally improve after
13-14Z Friday.
&&
.MARINE...
Issued at 300 PM EDT Thu Jun 29 2023
Visibility has slowly improved today and the smoke concentrations
are expected to diminish on Friday as winds become southwest. Waves
will continue to be relatively light into the weekend as winds
remain below 20 knots. There could be some locally higher wind gusts
in thunderstorms from this evening into the weekend, mostly across
areas south of Grand Haven.
There could be a push of north winds on Sunday as high pressure
builds in. The high is rather weak so winds and waves are not
expected to pose a hazard to small craft, although there could some
choppy water around Big and Little Sable points.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SHORT TERM...Smith
LONG TERM...Ostuno
AVIATION...Smith
MARINE...Ostuno
Hazardous weather outlook, Jun 29, 3:55 AM EST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
455 AM EDT Thu Jun 29 2023
MIZ037>040-043>046-050>052-056>059-064>067-071>074-300900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
455 AM EDT Thu Jun 29 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Potential for thunderstorms will exist both today and tonight.
The main time frames of concern will be this morning from 500am
through Noon and again this afternoon and evening from 200pm
through 1000pm. The strongest of storms today will be capable of
hail to around one inch and wind gusts to near 60 mph. Locally
heavy rainfall and lightning will also be threats.
Smoke will remain in the air again today. Conditions have
triggered another Air Quality Alert for today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional chances for scattered thunderstorms will occur during
the afternoon and evening on both Saturday and Sunday. Best
chances will be across Southern Lower Michigan.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible today.
LMZ844>849-300900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
455 AM EDT Thu Jun 29 2023
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Areas of smoke will limit visibility over Lake Michigan today. If
boating be aware that quick changes in visibility may occur to
well less than a mile at times.
Thunderstorms will be possible over Lake Michigan both today and
tonight. Storms will be capable of large hail and winds over 35
knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will be possible Saturday and Sunday during the
afternoon and evening hours, especially south of Holland.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will possible today.
DUKE
In the hours before
Special weather statement, Jun 29, 2:55 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
355 PM EDT Thu Jun 29 2023
MIZ038-039-043>045-292200-
Oceana MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-
355 PM EDT Thu Jun 29 2023
...Strong thunderstorms will impact portions of Newaygo, Osceola,
Lake, Mecosta and eastern Oceana Counties through 600 PM EDT...
At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baldwin to 7 miles east of Shelby.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Rapids... Evart... White Cloud...
Baldwin... Fremont... Reed City...
Hesperia... Marion... Morley...
Mecosta... Luther... Canadian Lakes...
Remus... Highland... Chase...
Millbrook... Elbridge... Colfax...
Paris... New Era...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4347 8509 4347 8646 4348 8646 4382 8607
4382 8604 4385 8604 4416 8568 4416 8509
TIME...MOT...LOC 1955Z 253DEG 30KT 4390 8579 4358 8623
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Jun 29, 4:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
502 PM EDT Thu Jun 29 2023
MIZ056-292230-
Ottawa MI-
502 PM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of Ottawa County
through 630 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grand Haven, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holland... Grand Haven... Hudsonville...
Zeeland... Coopersville... Beechwood...
Allendale... Jenison... Holland SP...
Wright... Port Sheldon... Lamont...
Drenthe... Bauer... Grand Valley...
Jamestown... Vriesland... Olive Center...
Macatawa... West Olive...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4314 8579 4277 8578 4277 8615 4276 8615
4277 8616 4276 8616 4277 8621 4295 8622
4302 8623
TIME...MOT...LOC 2102Z 253DEG 15KT 4293 8620
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NJJThunderstorm Wind, Osceola
- When
- June 29, 4:15 PM EST to 4:20 PM EST
- Where
- Osceola County, 0.69 mi S of Reed City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 43.870, -85.500
Several trees were blown down across area roads.
Hail, Newaygo
- When
- June 29, 4:20 PM EST to 4:23 PM EST
- Where
- Newaygo County, White Cloud
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.550, -85.770
Large hail over an inch in diameter was reported near White Cloud.
Thunderstorm Wind, Newaygo
- When
- June 29, 5:20 PM EST to 5:34 PM EST
- Where
- Newaygo County, 3.08 mi ENE of White Cloud
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.560, -85.710
Multiple trees and limbs were blown down near White Cloud.
Thunderstorm Wind, Mecosta
- When
- June 29, 5:54 PM EST to 5:55 PM EST
- Where
- Mecosta County, 0.85 mi NE of Morley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.490, -85.440
Multiple trees and limbs were blown down.
Thunderstorm Wind, Kent
- When
- June 29, 6:25 PM EST
- Where
- Kent County, 2.13 mi SSE of Sand Lake
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.250, -85.510
A 65 mph gust was measured by a trained spotter.
Thunderstorm Wind, Montcalm
- When
- June 29, 6:42 PM EST to 6:57 PM EST
- Where
- Montcalm County, 2.01 mi E of Sidney
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $200,000
- Reported by
- State Official
- Coordinates
- 43.250, -85.090
There were numerous reports of downed trees, limbs and power lines across Montcalm county.
Thunderstorm Wind, Kent
- When
- June 29, 7:08 PM EST to 7:23 PM EST
- Where
- Kent County, 2.31 mi NNE of Rockford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -85.550
Numerous trees and limbs were blown down.
Thunderstorm Wind, Kent
- When
- June 29, 11:03 PM EST to 11:06 PM EST
- Where
- Kent County, 2.31 mi NNE of Cannonsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.080, -85.460
Several large trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, June 29, 20232 injured · EF2 · 229 events
- Flash Flooding and Flood in Colorado, June 29 to 30, 20231 death · 5 injured · $79,000 · 2.5 in hail · 38 events
- Excessive Heat and Hail in Tennessee, June 29, 20231 death · $71,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Indiana, June 29, 20231 injured · $9.0 million · 1.75 in hail · 46 events
- Heat in Nevada, June 29, 20231 death · 1 event
- Flash Flooding in Maine, June 29, 2023$6.5 million · 7 events
- Flash Flooding and Hail in Indiana, June 29, 2023$296,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 29 to 30, 2023$30,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Indiana, June 29, 2023$79,000 · 1 in hail · 10 events
- Damaging Winds in Illinois, June 29, 20232 injured · 104 kt wind · 33 events
- Hail and Damaging Winds in Illinois, June 29, 2023$30,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Kentucky, June 29, 2023$51,000 · 56 kt wind · 3 events